Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 211, NWS Jackson, MS

April 4, 2001Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 4, 2001, 10:00 PM CDT for Smith County, Mississippi. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 4, 2001, 10:00 PM CDT (03:00 UTC)
Expired
Apr 4, 2001, 11:00 PM CDT
In force
60 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Smith County, MS

What was reported inside it

TimeReportWhereRemark
Apr 4, 10:30 PM CDTHail 0.75Polkville, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WUUS54 KJAN 050300
SVRJAN
MSC129-050400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT WED APR 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 1100 PM CDT

* AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTHWEST OF RALEIGH...OR ABOUT 7 MILES
  SOUTHEAST OF MORTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR RALEIGH AT 1035 PM CDT

NICKEL SIZED HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER
WHILE THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:45 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 4, 6:45 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CDT WED APR 4 2001

INTENSE BACK-BUILDING MESOSCALE COVECTIVE SYSTEM CONTINUES TO EVOLVE
SLOWLY SOUTHWARD OVER CNTRL AND ECNTRL MS. REPORTS ARE COMING IN OF
UP TO 9 INCHES OF RAIN IN THE PAST FEW HOURS OVER ATTALA COUNTY...
PRODUCING MAJOR FLOODING. HAVE UPDATED ZONES TO BREAK OFF CENTRAL
GROUPING TO MENTION LOCAL FLOODING AND TORRENTIAL RAIN THREAT.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, Apr 4, 4:40 PM CDT, 5 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
440 PM CDT WED APR 04 2001

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND NORTHEAST
OF A GREENWOOD TO CARTHAGE TO RALEIGH LINE. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE ALONG AND NORTHEAST OF A LAKE VILLAGE
ARKANSAS TO PRENTISS MISSISSIPPI LINE. NON-SEVERE THUNDERSTORMS ARE
POSSIBLE NORTHEAST OF A WINNSBORO LOUISIANA TO BROOKHAVEN LINE. THE
GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE DURING THE EARLY
EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS.

AN UPPER LEVEL DISTURBANCE AND A SOUTHWARD MOVING COLD FRONT WILL
COMBINE TO ENHANCE THUNDERSTORM DEVELOPMENT...PARTICULARLY OVER
EASTERN MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS WILL BE REQUIRED OVER NORTHEAST AND EAST
CENTRAL PORTIONS EARLY TONIGHT.

...FLOODING...
LOCALIZED FLOODING AND PONDING OF WATER IS POSSIBLE OVER EAST CENTRAL
MISSISSIPPI...GENERALLY EAST OF A KOSCIUSKO TO RALEIGH LINE AND SOUTH
OF A KOSCIUSKO TO MACON LINE...INTO THE EARLY EVENING HOURS.
THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL TRAIN OVER THE SAME
AREAS THROUGH EARLY EVENING...PRODUCING LOCALIZED FLOODING OF LOW
LYING AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, Apr 4, 5:05 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
505 PM CDT WED APR 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1030 AM    MERIDIAN                  MS   0.88 INCH HAIL
04/04/01   LAUDERDALE                     RPTD BY EMERGENCY
                                          SERVICES AMBULANCE

1155 AM    1 W BROOKSVILLE           MS   0.75 INCH HAIL
04/04/01   NOXUBEE                        RPTD BY WATER
                                          DEPARTMENT

1205 PM    NEW HOPE                  MS   1.75 INCH HAIL
04/04/01   LOWNDES                        REPORTED BY COUNTY 911

1224 PM    1 W COLUMBUS              MS   1.75 INCH HAIL
04/04/01   LOWNDES                        RPTD BY COUNTY 911

1240 PM    NEW HOPE                  MS   0.88 INCH HAIL
04/04/01   LOWNDES                        REPORTED BY COUNTY 911

0214 PM    6 S KOSCIUSKO             MS   1.00 INCH HAIL
04/04/01   ATTALA                         RPTD BY CIVIL DEFENSE

0417 PM    DIXON                     MS   WIND DAMAGE
04/04/01   NESHOBA                        BARN DESTROYED BY HIGH
                                          WINDS RPTD BY 911

0420 PM    14 SW PHILADELPHIA        MS   1.00 INCH HAIL
04/04/01   NESHOBA                        RPTD BY COUNTY 911

0420 PM    14 SW PHILADELPHIA        MS   WIND SPEED 80MPH
04/04/01   NESHOBA                        RPTD BY 911

0430 PM    PHILADELPHIA              MS   FLOOD
04/04/01   NESHOBA                        EXTENSIVE FLOODING OF
                                          ROADS

0445 PM    UNION              x       MS   WIND DAMAGE
04/04/01   NEWTON                         TREES AND POWER LINES
                                          DOWN RPTD BY CD
Local storm report, Apr 4, 7:24 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
724 PM CDT WED APR 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0520 PM    DURANT                    MS   1.00 INCH HAIL
04/04/01   HOLMES                         REPORTED BY SPOTTERS IN
                                          DURANT.

0530 PM    EDINBURG                  MS   FLOOD
04/04/01   LEAKE                          SEVERAL ROADS WASHED
                                          OUT IN THE NORTHEAST
                                          PART OF THE COUNTY 							  REPORTED BY
					  EMERGENCY MANAGEMENT.

0700 PM                              MS   FLOOD
04/04/01   NESHOBA                        FLOODING IN THE CITY OF
                                          PHILADELPHIA AND
                                          THROUGHOUT THE COUNTY
					  REPORTED BY EMERGENCY
				          MANAGEMENT.

0700 PM                              MS   FLOOD
04/04/01   ATTALA                         HWY 12 CLOSED DUE TO
                                          TORRENTIAL RAINFALL
                                          AND FLOODING REPORTED
				          BY EMERGENCY MANAGEMENT.

0700 PM                              MS   FLOOD
04/04/01   NESHOBA                        EMERGENCY MANAGEMENT
                                          INDICATES 22 ROADS
                                          CLOSED DUE TO FLOODING
					  REPORTED BY MEMA.

0700 PM    EDINBURG                  MS   FLOOD
04/04/01   LEAKE                          MOBILE HOME FLOODED
				          REPORTED BY EMERGENCY
					  MANAGEMENT.
Special weather statement, Apr 4, 7:35 PM CDT, 2 hours 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
735 PM CDT WED APR 04 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF A
BELZONI TO DEKALB LINE...AND NORTHEAST OF A JACKSON TO RALEIGH TO
LAUREL LINE. NON-SEVERE THUNDERSTORMS ARE POSSIBLE NORTHEAST OF A
RAYVILLE LOUISIANA...TO BROOKHAVEN MISSISSIPPI LINE. THE PRIMARY
SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WIND.

AN UPPER LEVEL DISTURBANCE AND A SOUTHWARD MOVING COLD FRONT WILL
COMBINE TO ENHANCE THUNDERSTORM DEVELOPMENT...PARTICULARLY OVER
EASTERN MISSISSIPPI.

...FLOODING...
FLOODING RAINS WILL CONTINUE OVER PORTIONS OF CENTRAL AND EAST
CENTRAL MISSISSIPPI THROUGH THE EARLY EVENING HOURS...ESPECIALLY IN
THE AREA FROM LEXINGTON AND CANTON...EASTWARD TO DEKALB AND MERIDIAN.
LOCALIZED HEAVY RAIN AND PONDING OF WATER IS POSSIBLE TO THE EAST OF
A BELZONI TO JACKSON LINE.

ADDITIONAL RAINFALL OF ONE TO TWO INCHES WILL BE POSSIBLE BEFORE
THUNDERSTORMS AND HEAVY RAIN DIMINISH LATER THIS EVENING.

MAJOR FLOODING HAS BEEN REPORTED IN THE KOSCIUSKO TO PHILADELPHIA
AREA WITH UP TO NINE INCHES OF RAINFALL REPORTED. PERSONS SHOULD BE
ALERT FOR RAPIDLY RISING WATER AND SEEK HIGHER GROUND IF THREATENED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, Apr 4, 8:21 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
821 PM CDT WED APR 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0722 PM    DECATUR                   MS   1.75 INCH HAIL
04/05/01   NEWTON                         REPORTED BY CD OFFICE

0810 PM    KOSCIUSKO                 MS   FLOOD
04/05/01   ATTALA                         NUMEROUS HOMES
       (                                   FLOODED...REPORTED BY
                                          CD OFFICE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:34 PM CDTFlash Flood WarningJANLeake116 min
Apr 4, 8:21 PM CDTFlash Flood WarningJANHolmes4 hr
Apr 4, 8:51 PM CDTSevere Thunderstorm WarningJANClarke39 min
Apr 4, 9:20 PM CDTFlash Flood WarningJANAttala, Leake, Neshoba, Newton, Scott3 hr
Apr 4, 9:26 PM CDTSevere Thunderstorm WarningJANNewton, Scott49 min
Apr 4, 9:29 PM CDTSevere Thunderstorm WarningJANRankin16 min
Apr 4, 10:16 PM CDTSevere Thunderstorm WarningJANJasper, Newton, Scott, Smith59 min
Apr 4, 11:13 PM CDTSevere Thunderstorm WarningJANJasper, Smith62 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.